fbpx

Diagnosed with Cancer? Your two greatest challenges are understanding cancer and understanding possible side effects from chemo and radiation.  Knowledge is Power!

Learn about conventional, complementary, and integrative therapies.

Dealing with treatment side effects? Learn about evidence-based therapies to alleviate your symptoms.

Click the orange button to the right to learn more.

Immune Checkpoint Inhibitor Cardiotoxicity

Share Button

“Cardiovascular events during and after ICI treatment are more common than currently appreciated. Patients at risk are those with a history of cardiovascular disease..”

In my experience, conventional oncology treats side effects the same. That is to say, one step forward, two steps back. The cardio-toxicity caused by Immune Checkpoint Inhibitors (ICI) is a case-in-point.

The study linked below is being conducted because the authors understand that ICI’s cause more heart damage than has been reported. The study authors conducted the study in an effort to document the actual cardio-toxicity caused by immune checkpoint inhibitors.

Establishing that cancer patients who undergo ICI’s and then develop heart damage is actually at 10% is the “one step forward” that I am talking about. The “two steps back” that I am talking about is the fact that the study measures cardio-toxicity after thirteen (13) months. Everything I have researched about cardio-toxicity is that it is a short, long-term and late stage side effect. Meaning, it can happen to the cancer patient

  • immediately upon administration, 
  • soon after therapy ends (13 months),
  • or years after therapy ends. 

My own chemotherapy-induced cardiomyopathy was diagnosed in 12/2010, more than 15 years AFTER the administration of the many cardio-toxic chemo regimens that were given to me.

My guess is that if the study documented heart failure from cardio-toxic ICI administration of 10% of cancer patients after only 13 months, then that number would double, after, say 15-20 years for patients who had ICI’s.

I’m not a board-certified oncologist. I’m only estimating based on my research and experience.

Have you undergone immune checkpoint inhibitor therapy? Have you developed any of the heart damage talked about below?

Would you like to learn more about evidence-based heart healthy nutrition and supplementation that I use to manage my own chemo-induced heart damage?

Scroll down the page, post a question or a comment and I will reply to you ASAP.

Hang in there,

David Emerson

  • MM Survivor
  • MM Cancer Coach
  • Director PeopleBeatingCancer

Recommended Reading: 


Incidence of Cardiovascular Events in Patients Treated With Immune Checkpoint Inhibitors

“PURPOSE–  In rare cases, immune checkpoint inhibitors (ICIs) cause immune-mediated myocarditis. However, true incidence of other major adverse cardiovascular events (MACEs) after ICI treatment remains unknown, mainly because late occurring side effects are rarely reported in prospective clinical trials…

Checkpoint inhibitor

Checkpoint inhibitor therapy is a form of cancer immunotherapy. The therapy targets immune checkpoints, key regulators of the immune system that when stimulated can dampen the immune response to an immunologic stimulus. Some cancers can protect themselves from attack by stimulating immune checkpoint targets. Checkpoint therapy can block inhibitory checkpoints, restoring immune system function.[1] The first anti-cancer drug targeting an immune checkpoint was ipilimumab, a CTLA4 blocker approved in the United States in 2011.[2]

Leave a Comment: